The University of Southampton
University of Southampton Institutional Repository

Homoclinic bifurcations in a neutral delay model of a transmission line oscillator

Homoclinic bifurcations in a neutral delay model of a transmission line oscillator
Homoclinic bifurcations in a neutral delay model of a transmission line oscillator
In a transmission line oscillator (TLO) a linear wave travels along a piece of cable, the transmission line, and interacts with terminating electrical components. A fixed time delay arises due to the transmission time through the transmission line. Recent experiments on a TLO driven by a negative resistor demonstrated rich delay-induced dynamics and high-frequency chaotic behaviour. Furthermore, good agreement was found with a neutral delay differential equation (NDDE) model.

In this paper we perform a numerical bifurcation analysis of the NDDE model of the TLO. Our main focus is on homoclinic orbits, which give rise to complicated dynamics and bifurcations. For small time delay there is a homoclinic orbit to a steady-state. However, past a codimension-two Shil'nikov–Hopf bifurcation the homoclinic orbit connects to a saddle-type periodic solution, which exists in a region bounded by homoclinic tangencies. Both types of homoclinic bifurcations are associated with accumulating branches of periodic solutions. We summarize our results in a two-parameter bifurcation diagram in the plane of resistance against time delay.

Our study demonstrates that the theory of homoclinic bifurcations in ordinary differential equations largely carries over to NDDEs. However, we find that the neutral delay nature of the problem influences some bifurcations, especially convergence rates of folds associated with the homoclinic tangencies.


0951-7715
809-829
Barton, David A.W.
3003bb1f-d648-4d00-a309-8ab75f333df0
Krauskopf, Bernd
a4fa8a40-8801-45d6-bb33-97f25ee166f1
Wilson, R. Eddie
01d7f1f2-f8ee-4661-b713-dcefcddb89bd
Barton, David A.W.
3003bb1f-d648-4d00-a309-8ab75f333df0
Krauskopf, Bernd
a4fa8a40-8801-45d6-bb33-97f25ee166f1
Wilson, R. Eddie
01d7f1f2-f8ee-4661-b713-dcefcddb89bd

Barton, David A.W., Krauskopf, Bernd and Wilson, R. Eddie (2007) Homoclinic bifurcations in a neutral delay model of a transmission line oscillator. Nonlinearity, 20 (4), 809-829. (doi:10.1088/0951-7715/20/4/001).

Record type: Article

Abstract

In a transmission line oscillator (TLO) a linear wave travels along a piece of cable, the transmission line, and interacts with terminating electrical components. A fixed time delay arises due to the transmission time through the transmission line. Recent experiments on a TLO driven by a negative resistor demonstrated rich delay-induced dynamics and high-frequency chaotic behaviour. Furthermore, good agreement was found with a neutral delay differential equation (NDDE) model.

In this paper we perform a numerical bifurcation analysis of the NDDE model of the TLO. Our main focus is on homoclinic orbits, which give rise to complicated dynamics and bifurcations. For small time delay there is a homoclinic orbit to a steady-state. However, past a codimension-two Shil'nikov–Hopf bifurcation the homoclinic orbit connects to a saddle-type periodic solution, which exists in a region bounded by homoclinic tangencies. Both types of homoclinic bifurcations are associated with accumulating branches of periodic solutions. We summarize our results in a two-parameter bifurcation diagram in the plane of resistance against time delay.

Our study demonstrates that the theory of homoclinic bifurcations in ordinary differential equations largely carries over to NDDEs. However, we find that the neutral delay nature of the problem influences some bifurcations, especially convergence rates of folds associated with the homoclinic tangencies.


Full text not available from this repository.

More information

Published date: April 2007

Identifiers

Local EPrints ID: 184247
URI: https://eprints.soton.ac.uk/id/eprint/184247
ISSN: 0951-7715
PURE UUID: d490b229-82f6-4ba6-9788-6ce94954b793

Catalogue record

Date deposited: 12 May 2011 08:38
Last modified: 18 Jul 2017 11:52

Export record

Altmetrics

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of https://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×